MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM VALGUS TI/HA 4; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALICU

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM VALGUS TI/HA 4; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALICU
Model Number 75102076
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 12/20/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during total hip replacement, the patient experienced an intraoperative femur fracture.This adverse event was treated by an intraoperative open reduction bone repair.Surgery was completed with the same devices.It is unknown if there was a delay.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during total hip replacement, the patient experienced an intraoperative femur fracture.This adverse event was treated by an intraoperative open reduction bone repair.Surgery was completed with the same devices.It is unknown if there was a delay.Patient's current health status is unknown.The device, intended for use in treatment, was not returned for visual inspection.A complaint history review regarding the batch in question was performed.No further complaints were detected.The review of the product documentation did not detect any deviation that could have contributed to the reported failure mode.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation has been conducted.The occurence and severity are in line with the corresponding risk file.Furthermore, a review of the device labelling reveals that the instructions for use document (lit.No.Lit.No.12.23, ed.03/21) indicates that "application of excessive pressure when placing or fixing the implant can provoke fractures of bone damage" as an ¿intraoperative" surgical step in combination with the implantation of a hip prosthesis.Based on the performed investigations, the reported failure mode could not be confirmed.A relationship between the reported event and the device cannot be confirmed.Due to insufficient information it is not possible to speculate about factors which could have contributed to the reported event.We remind to follow our document "surgical technique, polarstem, cementless and cemented stem system (lit.No° 01217-en (1513) v4 01/16)" to prevent any undesirable side effects.Smith and nephew will continue to monitor this device for similar issues.No further actions are deemed necessary at this point.This investigation is considered as closed.

Brand Name
POLARSTEM VALGUS TI/HA 4
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, NON-POROUS, CALICU
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15519256
Report Number9613369-2022-00519
Device Sequence Number14966427
Product Code MEH
UDI-Device Identifier07611996142365
UDI-Public07611996142365
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K143739
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/20/2024
Device Model Number75102076
Device Catalogue Number75102076
Device Lot NumberB1709310
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2022
Supplement Date Received by Manufacturer10/19/2022
Initial Report FDA Received Date09/30/2022
Supplement Report FDA Received Date10/20/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/22/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown